Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin J Oncol Nurs. 2012 Jun 1;16(3):260-6. doi: 10.1188/12.CJON.260-266.

Etiology, assessment, and management of aromatase inhibitor-related musculoskeletal symptoms.

Author information

  • 1School of Nursing, Yale University, New Haven, CT, USA. so-hyun.park@yale.edu

Abstract

Aromatase inhibitors (AIs) are recommended as adjuvant endocrine therapy for postmenopausal women with hormone-responsive breast cancer. With the widespread use of AI adjuvant endocrine therapy, a significant profile of musculoskeletal symptoms has emerged. Moderate to severe musculoskeletal symptoms have led some women to discontinue therapy, compromising the survival benefit. The etiology of AI-related musculoskeletal symptoms is poorly understood, which challenges development of effective management strategies. The purpose of this article is to describe AI-related musculoskeletal symptoms, review possible causes, provide assessment guidelines, and recommend management strategies based on the best available evidence. Little evidence exists for effective management strategies of AI-related musculoskeletal symptoms, and randomized clinical trials are needed to establish effective interventions. A thorough musculoskeletal assessment can help guide clinical decision making for the best individual management approach. Providers need to manage symptoms with the best available evidence to minimize symptom distress and maximize adherence to AI therapy.

PMID:
22641317
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk